Tornadoes · United States · Arkansas · 2018
EF0 tornado, Oppelo, Arkansas, April 13, 2018
This EF0 tornado ran 0.2 miles across Conway County on April 13, 2018, touching down at 9:13 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 13, 2018
- Touchdown
- 9:13 PM CDT (02:13 UTC)
- Lifted
- 9:14 PM CDT (02:14 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Crop damage
- $3,000
- County
- Conway County
- Touchdown point
- 35.081, -92.802
- Lift-off point
- 35.081, -92.799
- Record number
- 1804132013-01
The damage survey
4 damage points were recorded along this path by NWS LZK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 88 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Numerous supercell thunderstorms moved across Arkansas from the evening of the 13th into the early morning hours of the 14th. These storms produced multiple weak tornadoes and damaging wind gusts across the state. The tornadoes and damaging wind gusts produced primarily light structural damage, and one of the hardest hit areas was a nursing home near Mountain Home that was heavily damaged by 85 mph straight line winds.
Several trees were snapped or uprooted near Timberlake Reservoir, mainly confined to the Haynes Lane area.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Apr 13, 6:12 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Apr 13, 6:12 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Little Rock AR 612 PM CDT Fri Apr 13 2018 .AVIATION... Forecasts will continue to reflect expected evolution of convective event, which is not entering extreme western sections of the forecast area. Expect a near westerly surface wind of 10-18kts to prevail across all sites after 14/12z. 99 && .PREV DISCUSSION...(ISSUED 332 PM CDT Fri Apr 13 2018) SHORT TERM...Tonight Through Saturday Overall forecast philosophy remains constant during this short period. Conditions for well organized convection are indicated by 18z KLZK sounding. Still a question remains how quickly convection will grow upscale to a more linear mode. Heavy convection is expected to clear southeast sections by 14/14z Text && LONG TERM...Saturday night through Friday The biggest concern in the long term periods will be near-freezing temperatures Sunday and Monday morning. Closed upper low will follow the surface system departing on Saturday night, with the primary track north of the region. Cloud cover associated with the system will pass through northern Arkansas, with clearing over the remainder of the area. With much colder air moving into the region, temperatures will fall into the 30s in most areas, and we could see readings close to freezing in the northwest and portions of the west by Sunday morning. However, the clouds remaining in the north should preclude a hard freeze. Surface high pressure will move into the region on Sunday, with clouds clearing out. Freezing/near-freezing temperatures will be a little more widespread on Sunday night/Monday morning, with a freeze most likely in the west and north. Some portions of the northwest (particularly the usual sheltered valley areas) could see temperatures in the 20s. The high will shift eastward Monday into Tuesday, with winds coming around to the south, and temperatures warming back into the 70s to around 80 degrees. Around mid-week, a weaker front will move through the region, yielding little more than slight rain chances and a slight increase in cloud cover. There will be slight cooling behind this front. Toward the end of the week, there will be another system approaching the area, bringing another chance for rainfall. && && .LZK Watches/Warnings/Advisories... Wind Advisory until 10 PM CDT this evening FOR Arkansas-Desha- Drew-Independence-Jackson-Jefferson-Lincoln-Lonoke-Monroe- Prairie-White-Woodruff. Flash Flood Watch until 6 AM CDT Saturday FOR Arkansas-Bradley- Desha-Drew-Lincoln-Monroe. && Aviation...99
Hazardous weather outlook, Apr 13, 6:39 AM CDT, 14 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Little Rock AR 639 AM CDT Fri Apr 13 2018 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-141145- Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard- Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway- Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland- Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant- Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita- Calhoun-Bradley-Drew- 639 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Showers and thunderstorms will affect the state on today and tonight, as a storm system moves through the region. Scattered strong to severe thunderstorms will be possible, with the primary threats of damaging winds and large hail possible. Also, a few tornadoes will be possible, primarily in the afternoon and evening hours today. Additionally, heavy rainfall will be a concern with any stronger storms, with localized flooding and flash flooding possible. Also, winds will be elevated today from the south, and be 10 to 20 mph, some gusts to around 25 to 30 mph. Caution is advised on area bodies of water due to the increased winds. .DAYS TWO THROUGH SEVEN...Saturday Through Thursday The storm system will be pushing through Arkansas on Saturday, and will gradually take the showers and thunderstorms to the east of the state. Localized flooding could be on going with the heavy rain from Friday night. Any remaining storms may contain heavy rain before all moving out of Arkansas Saturday night. Much colder air again will filter in behind the cold front, and spotty locations will see around freezing temperatures Sunday and Monday mornings. Mostly dry Monday and the coming week. .Spotter Information Statement... Spotter activation will be needed this afternoon and evening due to the potential of severe storms. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 59
In the hours before
Local storm report, Apr 13, 7:58 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
758 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TORNADO 3 W PENCIL BLUFF 34.63N 93.79W
04/13/2018 MONTGOMERY AR LAW ENFORCEMENT
BRIEF TORNADO TOUCHDOWN REPORTED
&&
EVENT NUMBER LZK201800028
CROSSLocal storm report, Apr 13, 8:25 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
825 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG POTTER 34.55N 94.34W
04/13/2018 POLK AR EMERGENCY MNGR
MULTIPLE RESIDENTS WITHOUT POWER... AND DOWNED TREES
BLOCKING ROADS
&&
EVENT NUMBER LZK201800030
CROSSLocal storm report, Apr 13, 8:34 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
834 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND GST 2 E HAVANA 35.10N 93.49W
04/13/2018 M60 MPH YELL AR EMERGENCY MNGR
60 MPH THUNDERSTORM WIND GUST REPORTED
&&
EVENT NUMBER LZK201800031
CROSSLocal storm report, Apr 13, 8:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
841 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND DMG SHADY LAKE RECREATION A 34.36N 94.03W
04/13/2018 POLK AR LAW ENFORCEMENT
TREES DOWN
&&
EVENT NUMBER LZK201800032
CROSSLocal storm report, Apr 13, 8:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
846 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND DMG BOONEVILLE 35.14N 93.92W
04/13/2018 LOGAN AR TRAINED SPOTTER
TREES AND POWER LINES DOWNED
&&
EVENT NUMBER LZK201800033
CROSSLocal storm report, Apr 13, 9:04 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
904 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG MOUNTAIN HOME 36.34N 92.39W
04/13/2018 BAXTER AR LAW ENFORCEMENT
REPORTS OF DAMAGE TO MULTIPLE STRUCTURES AND POWERLINES
DOWN
&&
EVENT NUMBER LZK201800034
CROSSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 00:00Z
2.2 hours before the tornado, 221 km from the path. April 14, 2018.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -13 J/kg
- Surface CAPE
- 1157 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.6
- 0-3 km lapse rate
- 6.0 K/km
Springfield, MO (KSGF), 12:00Z
9.8 hours after it, 221 km from the path. April 14, 2018.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -105729 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 103 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 412 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
The surface observations
Conway (CXW), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Little Rock radar (KLZK), 56 km away, was scanning. The volume nearest the touchdown began at 02:13 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of April 13, 2018
22 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 13 | 4:04 PM CDT | EF2 | Crawford, AR | 11.7 | 1,000 | 4 | $600,000 | |
| April 13 | 5:46 PM CDT | EF1 | Sebastian, AR | 5.6 | 400 | $35,000 | ||
| April 13 | 6:34 PM CDT | EF1 | Ouachita Parish, LA | 1.7 | 600 | $125,000 | ||
| April 13 | 6:43 PM CDT | EF1 | Union Parish, LA | 3.9 | 950 | $1,000 | ||
| April 13 | 6:48 PM CDT | EF1 | Johnson, AR | 5.0 | 250 | |||
| April 13 | 7:04 PM CDT | EF1 | Union Parish, LA | 0.4 | 200 | |||
| April 13 | 7:10 PM CDT | EF2 | Howard, AR | 2.2 | 350 | $100,000 | ||
| April 13 | 7:13 PM CDT | EF2 | Wright, MO | 9.0 | 100 | $300,000 | ||
| April 13 | 7:33 PM CDT | EF2 | Caldwell Parish, LA | 4.1 | 340 | $50,000 | ||
| April 13 | 7:35 PM CDT | EF1 | Wright, MO | 5.0 | 75 | $25,000 | ||
| April 13 | 7:51 PM CDT | EF0 | Montgomery, AR | 0.7 | 100 | |||
| April 13 | 8:00 PM CDT | EF1 | Texas, MO | 1.4 | 50 | $20,000 | ||
| April 13 | 8:20 PM CDT | EF1 | Texas, MO | 5.5 | 50 | $25,000 | ||
| April 13 | 8:45 PM CDT | EF1 | Baxter, AR | 0.5 | 150 | $10,000 | ||
| April 13 | 9:00 PM CDT | EF0 | Richland Parish, LA | 3.2 | 400 | $25,000 | ||
| April 13 | 9:46 PM CDT | EF1 | West Carroll Parish, LA | 1.9 | 200 | $65,000 | ||
| April 13 | 10:13 PM CDT | EF0 | White, AR | 0.1 | 80 | $2,000 | ||
| April 13 | 11:04 PM CDT | EF1 | Gregg, TX | 4.3 | 580 | $11,000 | ||
| April 13 | 11:50 PM CDT | EF0 | Caddo Parish, TX to LA | 10.5 | 100 | $6,000 | ||
| April 13 | 12:10 AM CDT | EF1 | Caddo Parish, LA | 22.5 | 1,100 | 1 | $7.0 million | |
| April 13 | 12:42 AM CDT | EF0 | Bossier Parish, LA | 5.1 | 300 | $50,000 | ||
| April 13 | 12:58 AM CDT | EF1 | Webster Parish, LA | 2.9 | 500 | $15,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.